Come join others currently navigating treatment in our weekly Zoom Meetup! Register here: Tuesdays, 1pm ET.
Fill Out Your Profile to share more about you. Learn more...

Side Effects and Options

Options

Please give opinions. I had a lumpectomy in March 2023, had radiation treatments and began taking Anastrozole May 2nd. Within the last 2 months my right ring finger has been locking and my right index finger gets sore if I bend it. Told the oncologist and the response was 2 options:

1) discontinue meds for 3 weeks and if conditions improve she will switch to another medication or

2) I can try physical therapy

I’m torn because I really don’t want to have to experience so many different meds. I can tolerate my fingers because they don’t bother me that much but what if other problems occur? Also, it seems all the meds have joint problems as side effects. Another issue is I’m apprehensive about being without meds for 3 weeks.

On the other hand, if I don’t take a break from Anastrozole how will I really know if it’s the meds that are causing my problems?

By the way, I’m post menopausal.

Experiences and opinions please?

Comments

  • l8blmr
    l8blmr Member Posts: 108
    Options

    Hi retirement2023, sorry you're on the 5-7 year AI journey, but know it's doable. Joint issues are a common side effect of AI's. It took three different brands of anastrozole to find one (TEVA brand) that my joints weren't affected by. You may have to try a few brands to find one your body can tolerate. I agree with not wanting to go without the AI especially if you have a high incidence of recurrence. I've never been a big fan of PT, but it works for some people. Good luck with your decision and just keep advocating for yourself.

    PS Congratulations if you retired in 2023!

  • quietgirl
    quietgirl Member Posts: 165
    Options

    Part of the problem with “side effects” from medications in this case is that some times the issue is a result of the medication working exactly as you want it to reducing estrogen in the body. The reduction of estrogen does NOT result in the same side effects in everyone (just like not all women get hot flashes when they enter menopause. ) and for some the initial drop in estrogen causes major issues and then our bodies get use to or adapt to the new level.

    so sometimes switching brands work because your body has adapted to the new level of estrogen and it would have adapted even if you didn’t switch and sometimes switching by brands work because the side effects aren’t just about the lower estrogen.

    Trigger finger has been linked in studies to low estrogen levels So it’s entirely possible that switching brands will not change a thing for you. I’m not saying this to suggest that you shouldn’t give it a try just that if the lowering of estrogen is the root cause then it might not changes things for you

    it’s a tough choice with these type of meds especially when you learn that many of the effects that people experience is from how their body is effected by lower estrogen (which implies the meds are doing what you want them to do lower estrogen) but quality of life is oh so important as well.

    just remember you don’t have to switch now if you want to give it another month or two especially if you are feeling some anxiety about stopping for three weeks. (So maybe wait till Nov which would be your 6 month mark before switching you could try physical therapy first if that is a more comfortable path at this point in time in terms of the stress of stopping and starting again

  • lillyishere
    lillyishere Member Posts: 775
    edited September 2023
    Options

    retirement2023, everyone is different and I hope you read our suggestions and experiences with a grain of salt. Saying that my experience with letrozole (a very close chemical formula to anastrozole) came with a lot of joint pain, thyroid nodules that showed up 3-6 months after letrozole, and feeling sick. MO explained the SE are from loss of estrogen. My SE was getting worse instead of getting used to the medication. After 2 years, MO offered a break and the new med, exemestane works differently in the body but reduces the estrogen. SE from letrozole vanished, nodules in thyroids are getting slightly smaller, and joint pains are gone. So, in my case, it is not the loss of estrogen but pure SE of medication. Like letrozole, anastrozole and exemestane, they all have one thing in common, to reduce estrogen. How come we have SE with one and not the other? If you ask me, if you don't improve, you need to change the medication.

  • retirement2023
    retirement2023 Member Posts: 5
    Options

    @l8blmr I appreciate you taking the time to respond and I’m so happy that you did. I never really thought about the brand of Anastrozole being switched. I just thought the doctor meant switching to a totally different type of medication. Whatever the case, I will bring up the subject of different brands with her. All of this is so new to me so thank goodness for people like yourself. And thanks, I did retire earlier this year! What a retirement gift!

  • retirement2023
    retirement2023 Member Posts: 5
    Options

    @quietgirl Thanks for responding. I am in such a quandry so I am grateful to hear the views of others. Sometimes you need to hear from others to try and clear your head. As you pointed out, I do have a tough decision to make and unfortunately I know there are more to come. I appreciate the many points you made and will take my time making a decision.

  • retirement2023
    retirement2023 Member Posts: 5
    Options

    @lillyishere Wow! What an experience with these meds! I am so happy you found one that seems to agree with you. My main concern lies with the 3 week break from Anastrozole suggested by my doctor but I see that you took a break before starting new meds. Well, I’ve got some thinking to do and I appreciate you telling me of your experience. Like I’ve said before, I’m new to this and welcome any and all views.

  • katg
    katg Member Posts: 222
    Options

    I want to add that i was on Lynparza and finishing my Herceptin and Perjeta when i had trigger finger. I could barely grasp a pot for the stove. I had a mastectomy in Late december of 2022, so that caused frozen shoulder. I had no idea what was causing my trigger finger. A year and a half ago i went on Femara, one of the three usually drugs prescribed. I am now just on Femara and Plavix for a residual blood clot. I still have some neuropathy in my toes and hands. Just enough to note, no real pain. No real trigger finger or shoulder pain.
    i worked with a physical therapist who really helped me see I needed to do more stretching, Through the pain caused by no exercise. Make sure the doctor knows the actual symptoms, how often and that sort of thing. I had been told my femara, letrozole could cause joint pain. For me, it is manageable right now. We are our best advocates.

  • hippmark
    hippmark Member Posts: 93
    Options

    Retirement. I've been on Arimidex for 1 1/2 years. I started to develop trigger finger about 4 months ago. 2 fingers on my left hand. I was on the Teva brand. It did not go away. I finally got cortisone shots and it helped 90 percent. No exercise helped it. Only the shots. I'm fine with that. The brand didn't matter as I am now on generic and it's fine because of the shot. If you want a faster route to being pain free, you might want to consider it.

  • jkl2017
    jkl2017 Member Posts: 279
    Options

    I developed trigger thumb after five plus years of AIs. A cortisone shot took care of it for seven months, but when it returned I opted for surgery. My orthopedist said I could only have a total of two shots before the cortisone caused damage. Knowing that I will be taking an AI for at least four more years (the BCI results indicated that I would benefit from a full 10 years), I decided to choose a (hopefully) permanent treatment for my trigger thumb.

    Surgery was in my doctor’s office, required no pre-operative prep, and took only a few minutes. My hand was numbed with several injections and there was no surgical pain. I could move my thumb without it catching or clicking immediately after surgery. I returned to the gym within a few days but avoided exercise/movement that put pressure on my hand. I will get the stitches removed next week and will have only minimal scars. I anticipate being able to swim and lift weights after the stitches are taken out. I have had minimal post-surgical pain and needed only OTC pain medication for the first two or three nights. It was a very easy surgery, especially if your trigger thumb or finger returns after getting cortisone shots.

  • muska
    muska Member Posts: 224
    Options

    Hi, I would try staying on Anastrozole for five/six months as your body adjusts. I remember having some mild finger or wrist issues when I just started this medication almost ten years ago. They went away two or three months in.

    I am completing my ten years on Anastrozole. Haven’t had any significant issues apart from some dryness that would have come with menopause anyway.

  • retirement2023
    retirement2023 Member Posts: 5
    Options

    @katg ,@hippmark, @jkl2017,@muska

    I am currently scheduled to see a pain management specialist and I’ll see what he recommends. Hopefully he’ll prove to be of some use and if not, I’ll keep researching and moving on.

    Although I am aware that each of us are different and the medication affects us differently, it still helps to hear the experience of others. No matter what, I will continue to advocate for myself as we all must.

    Thanks so much for taking the time to respond.

  • katg
    katg Member Posts: 222
    Options

    retirement2023

    Yes, I advocate for myself. I tell real symptoms and point out what may need looking at.

    Keeps us posted. I agree that others comments make me look at myself.